Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Fundamentality of a cubic unit $ u$ for $ \mathbb{Z}[u]$

Authors: J. Beers, D. Henshaw, C. K. McCall, S. B. Mulay and M. Spindler
Journal: Math. Comp. 80 (2011), 563-578
MSC (2010): Primary 11R16; Secondary 11R27
Published electronically: July 29, 2010
Corrigendum: Math. Comp. 81 (2012), 2383--2387
MathSciNet review: 2728994
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Consider a cubic unit $ u$ of positive discriminant. We present a computational proof of the fact that $ u$ is a fundamental unit of the order $ \mathbb{Z}[u]$ in most cases and determine the exceptions. This extends a similar (but restrictive) result due to E. Thomas.

References [Enhancements On Off] (What's this?)

  • 1. H. Cohen, A Course in Computational Algebraic Number Theory, Graduate Texts in Mathematics 138, Springer-Verlag (2000). MR 1228206 (94i:11105)
  • 2. S. Louboutin, The class-number one problem for some real cubic number fields with negative discriminants, J. Number Theory 121 (2006), 30-39. MR 2268753 (2007k:11189)
  • 3. S. Louboutin, The fundamental unit of some quadratic, cubic or quartic orders, J. Ramanujan Math. Soc. 23, No.2 (2008), 191-210. MR 2432797 (2009h:11175)
  • 4. S. Louboutin, On some cubic or quartic algebraic units, J. Number Theory, to appear.
  • 5. T. Nagell, Zur Theorie der kubishen Irrationalitaten, Acta Math. 55 (1930), 33-65. MR 1555314
  • 6. S.-M. Park and G.-N. Lee, The class number one problem for some totally complex quartic number fields, J. Number Theory 129 (2009), 1138-1349. MR 2521477
  • 7. E. Thomas, Fundamental units for orders in certain cubic number fields, J. Reine Angew. Math. 310 (1979), 33-55. MR 546663 (81b:12009)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 11R16, 11R27

Retrieve articles in all journals with MSC (2010): 11R16, 11R27

Additional Information

J. Beers
Affiliation: The College of New Jersey, Ewing, New Jersey 08628

D. Henshaw
Affiliation: Department of Mathematical Sciences, Clemson University, Clemson, South Carolina 29634

C. K. McCall
Affiliation: Department of Mathematics, 719 Patterson Office Tower, University of Kentucky, Lexington, Kentucky 40506-0027

S. B. Mulay
Affiliation: Department of Mathematics, University of Tennessee, Knoxville, Tennessee 37996-1300

M. Spindler
Affiliation: Department of Mathematics, Johns Hopkins University, Baltimore, Maryland 21218

Keywords: Cubic orders, fundamental units.
Received by editor(s): April 20, 2009
Received by editor(s) in revised form: July 27, 2009, and October 18, 2009
Published electronically: July 29, 2010
Additional Notes: The authors were supported by the NSF REU award no. 0552774, 2008
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society